Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Compact operators whose real and imaginary parts are positive


Authors: Rajendra Bhatia and Xingzhi Zhan
Journal: Proc. Amer. Math. Soc. 129 (2001), 2277-2281
MSC (2000): Primary 47A30, 47B10; Secondary 15A18, 15A60
DOI: https://doi.org/10.1090/S0002-9939-00-05832-9
Published electronically: December 28, 2000
MathSciNet review: 1823910
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $T$ be a compact operator on a Hilbert space such that the operators $A = \frac{1}{2} (T + T^{*})$ and $B = \frac{1}{2i}(T-T^{*})$ are positive. Let $\{ s_{j}\} $ be the singular values of $T$ and $\{ \alpha _{j}\} , \{ \beta _{j}\} $ the eigenvalues of $A,B$, all enumerated in decreasing order. We show that the sequence $\{ s^{2}_{j}\} $is majorised by $\{ \alpha ^{2}_{j} + \beta ^{2}_{j}\} $. An important consequence is that, when $p \ge 2, ~\Vert T\Vert ^{2}_{p}$ is less than or equal to $\Vert A\Vert ^{2}_{p} + \Vert B\Vert ^{2}_{p}$, and when $ 1\le p \le 2,$ this inequality is reversed.


References [Enhancements On Off] (What's this?)

  • [1] T. Ando and R. Bhatia, Eigenvalue inequalities associated with the Cartesian Decomposition, Linear and Multilinear Algebra 22 (1987), 133-147. MR 89c:15022
  • [2] R. Bhatia, Matrix Analysis, Springer-Verlag, 1997. MR 98i:15003
  • [3] I.C. Gohberg and M.G. Krein, Introduction to the Theory of Linear Nonselfadjoint Operators, American Mathematical Society, 1969. MR 39:7447
  • [4] J. Holbrook, M. Omladic and P. Semrl, Maximal spectral distance, Linear Algebra Appl. 249 (1996), 197-205. MR 97h:15021
  • [5] A.W. Marshall and I. Olkin, Inequalities : Theory of Majorization and Its Applications, Academic Press, 1979. MR 81b:00002
  • [6] B.A. Mirman, Numerical range and norm of a linear operator, Trudy Sem Funk. Anal., No. 10 (1968), 51-55. MR 54:5862
  • [7] B. Simon, Trace Ideals and Their Applications, Cambridge University Press, 1979. MR 80k:47048

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47A30, 47B10, 15A18, 15A60

Retrieve articles in all journals with MSC (2000): 47A30, 47B10, 15A18, 15A60


Additional Information

Rajendra Bhatia
Affiliation: Indian Statistical Institute, New Delhi 110 016, India
Email: rbh@isid.ac.in

Xingzhi Zhan
Affiliation: Institute of Mathematics, Peking University, Beijing 100871, China
Email: zhan@sxx0.math.pku.edu.cn

DOI: https://doi.org/10.1090/S0002-9939-00-05832-9
Keywords: Compact operator, positive operator, singular values, eigenvalues, majorisation, Schatten $p$-norms
Received by editor(s): January 5, 1999
Received by editor(s) in revised form: November 20, 1999
Published electronically: December 28, 2000
Communicated by: David R. Larson
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society